Nebraska, 2004

High Wind in Nebraska, December 20, 2004

December 20, 2004 · NWS LBF · 4 events in 4 counties and zones

A potent cold front slid through the area bringing high winds to the slightly higher terrain of southwest Nebraska.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A potent cold front slid through the area bringing high winds to the slightly higher terrain of southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 20, 2:58 AM MST, 8 hours 53 minutes earlier.

Area forecast discussion, Dec 20, 2:58 AM MST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 AM CST MON DEC 20 2004

...WINDS ARE FORECAST CHALLENGE TODAY THEN TEMPERATURES BEYOND...

.DISCUSSION...
AS PREFRONTAL TROUGH/WARM FRONT MOVES EAST THIS MORNING WINDS ARE
EXPECTED TO STRENGTHEN. MODELS CURRENTLY UNDER FORECASTING SURFACE
WINDS TO THE WEST WITH WINDS TO APPROACH WIND ADVISORY ACROSS THE
SOUTHWEST AND MEET CRITERIA ACROSS THE EASTERN PANHANDLE AND NORTHERN
FORECAST AREA. AT 06Z SURFACE ANALYSIS SHOWED WARM FRONT EXTENDING
SOUTH THROUGH THE CENTRAL DAKOTAS SOUTH ACROSS THE EASTERN
PANHANDLE WHILE ARCTIC FRONT STILL WELL NORTH INTO CANADA. IR
SATELLITE IMAGE SHOWS A CONSIDERABLE AMOUNT OF CLOUD COVERAGE BEING
GENERATE BY OROGRAPHIC LIFT TO THE NORTH.

THIS AFTERNOON STEEPENING LAPSE RATES AND INCREASING DOWNGLIDE WINDS
CONTINUE TO SUPPORT STRONGER WINDS AS H5 WAVE DROPS SOUTHEAST HELPING
TO ADVANCE WARM FRONT/PREFRONTAL TROUGH SOUTHEAST. TEMPERATURES
MAINTAINED NEAR GUIDANCE FOR TODAY AS WINDS TURN NORTHWEST AND
CLOUD BASES WILL RANGE FROM MID TO HIGH LEVEL CLOUDINESS AS
DISTURBANCE MOVES SOUTHEAST. ISOLATED SPRINKLES INTRODUCED FOR TODAY
MAINLY ACROSS THE NORTH AS STRONG WAVE DROPS SOUTHEAST AND
FRONTOGENETICAL FORCING INCREASES.

MODELS HAVE SLOWED THE PROGRESSION OF THE ARCTIC FRONT SWEEPING
INTO THE NORTHERN PLAINS TONIGHT THEN INTO NORTHERN
NEBRASKA DURING THE MID TO LATE MORNING. TEMPERATURES WILL BE
PROBLEMATIC FROM TUESDAY THROUGH FRIDAY AS MODELS HAVE TURNED
COLDER AND SLOWER MOVING LONGWAVE TROUGH EASTWARD. ADJUSTED
TEMPERATURES DOWN A COUPLE DEGREES THROUGH FRIDAY ALTHOUGH DEPTH OF
COLD AIR AND ACTUAL TRACK OF ARCTIC HIGH WILL LEAVE ROOM TO ADJUST
TEMPERATURES FURTHER DOWN. WARM UP STILL ADVERTISED FOR THE WEEKEND
AS FLOW TURNS MORE ZONAL SATURDAY NIGHT INTO SUNDAY. THEN MONDAY
NEXT ARCTIC FRONT MOVING SOUTH THROUGH THE PLAINS TO DROP
TEMPERATURES BACK TO NEAR NORMAL. NO SIGNIFICANT PRECIPITATION
EXPECTED THROUGH THE FORECAST PERIOD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ZONES 004>010-
094 FROM NOON CST MONDAY THROUGH 9 PM CST. ZONES 022>024-035-056>059-
069>070 NOON TO 7 PM CST.

&&

TLK
Hazardous weather outlook, Dec 20, 4:35 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 AM CST MON DEC 20 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-211200-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
535 AM CST MON DEC 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND OF 30 TO 35 MPH WITH GUSTS TO ABOVE 45 MPH ARE EXPECTED
THIS AFTERNOON AND EVENING IN NORTH CENTRAL THROUGH WESTERN NEBRASKA.
A FRONT COMING INTO THE AREA WILL CAUSE THE STRONG NORTHWEST WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY LOW WIND CHILLS ARE POSSIBLE AFTER MID WEEK. AN ARCTIC FRONT
MOVING THROUGH NEBRASKA WEDNESDAY WILL BRING VERY COLD TEMPERATURES
WITH BRISK WIND. BY EARLY FRIDAY MORNING WIND CHILLS COLDER THAN 20
BELOW ZERO ARE EXPECTED...WITH THE COLDEST IN NORTH CENTRAL NEBRASKA.
TEMPERATURES IN THE WEST WILL MODERATE FRIDAY AND SATURDAY. IN THE
EAST...MODERATION MAY NOT OCCUR BEFORE CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SPRINGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Keith

When
December 20, 11:51 AM MST to 12:50 PM MST
Where
Keith forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

High Wind, Perkins

When
December 20, 12:00 PM MST to 1:00 PM MST
Where
Perkins forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

High Wind, Hayes

When
December 20, 1:15 PM CST to 2:00 PM CST
Where
Hayes forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

High Wind, Chase

When
December 20, 12:16 PM MST to 1:00 PM MST
Where
Chase forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430478, 5430479, 5430481, 5430480.